Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Taking omperazole for acid reflux. Found elevated liver enzymes. What are the risks?

User rating for this question
Answered by

Practicing since : 1962
Answered : 693 Questions
I am a female 64 years of age i have taken simvastatin 40mg taken P.M. for about 15 years my blood test had always been excellent until this last test taken about 10 days ago the liver enzymes were elevated to 78. i have also been placed on a drug omperazole 40mg taken once a day A.M. for acid reflux. I did have a scope and found my esophagus was smooth there were a series of half rings at the bottom of my esophagus the Dr. did dilate these quite a bit, it has helped the issue with not having food not want to go down. and my Dr. has had me stop the Omoerazole and will repeat the blood test in 1 month. I also have been a wine drinker for several years sometimes 2 or 3 times a week 2 or 3 glasses at a time. I am now again getting reflex. Is there a danger of there being serious liver damage at this point?
Posted Fri, 15 Feb 2013 in Liver and Gall Bladder
Answered by Dr. Charles S Narasi 22 minutes later
I think in your case, you had been on Simvastatin for 15 years
and had no problem with your liver tests, I am sure your doctor
was following. Now , because of the problem with the esophagus,
you were placed on Omeprazole. It is possible that the liver enzyme
elevation could be from that and I agree with your doctor that you
should go off that for a couple of weeks and repeat the liver tests.
I also strongly advice you to stop the alcohol at the same time.
You need to get a complete set of liver tests and also perhaps
a sonogram of the liver and gallbladder to rule out fatty liver
and gallstones. I do not suspect that you have significant liver
damage at this point.
For acid problems, for now you can take Ranitidine (Zantac)
once or twice a day- 150 mg.twice a day . Also, it is very
essential that you avoid excess caffeine, citrus ,tomato based
products and tobacco. Don't eat close to your bed time.
Hope this is of help to you.
I wish you well.
Above answer was peer-reviewed by
Follow-up: Taking omperazole for acid reflux. Found elevated liver enzymes. What are the risks? 18 minutes later
Hello Dr. Narasi,
Thank you for your prompt reply. I should have mentioned that My gallbladder was removed in 1990 no stones it was not functioning at this time several adhesions from prior surgeries (tubal with appendix removal) Laproscopy 1984, tubal reconstruction with removal of 1 tube, laproscopy removal of adhesions 2000 that were attached to liver and top of stomach could the removal of these cause scaring on the liver?
Answered by Dr. Charles S Narasi 21 minutes later
At least we don't have to worry about gallbladder problems.
I don't think the adhesions could cause any liver enzyme
elevations. If any, you might experience some vague
abdominal pains etc. But a sonogram now, may help to
rule out fatty liver.
I wish you well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor